Kansas, 2020Flash Flooding in Kansas, July 29, 2020
July 29, 2020 · NWS TOP · 14 events in 5 counties and zones
Several counties experienced flash flooding following widespread thunderstorms during the afternoon of 7/29.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several counties experienced flash flooding following widespread thunderstorms during the afternoon of 7/29.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 29, 4:47 AM CST, 6 hours 13 minutes earlier.
Area forecast discussion, Jul 29, 4:47 AM CST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
547 AM CDT Wed Jul 29 2020
...Update to aviation forecast discussion...
.SYNOPSIS...
Issued at 255 AM CDT Wed Jul 29 2020
The local forecast area has been nearly dry for the past few hours,
though this appears to steadily change this morning and may not be
the case again until the weekend. Main convection nearby is along
the KS/OK border where modest isentropic upglide around 305 K has
resulted in a few areas of linear convection. A few short wavelength
upper troughs were objectively analyzed over central and southern
portions of Oklahoma, with a larger-scale trough over the northern
Rockies. TOP, SGF, DDC, and OUN 0Z soundings measured a very moist
lower to middle troposphere with precipitable water values around 2
inches.
&&
.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Wed Jul 29 2020
Influence of the approaching Rockies wave leads to increasing broad-
scale lift across central and eastern portions of Kansas through the
day, and along with the early-day upglide pushing northeast into
this same area, further expansion of precipitation is supported
through the day. Some decrease in coverage seems likely late the
day, but an uptick is likely in the late evening and overnight with
minor potential for an MCS grazing southwestern locations and the
upstream wave deepening somewhat as it settles into eastern Kansas.
Instability is tempered by modest lapse rates and the expected early-
day increase in precip/cloud, and in concert with weak wind
fields, severe weather threats look quite low, with the main area
of concern being the southwest with the possible MCS. The high PW
values and slow storm motions over scattered areas of wet ground
and elevated river levels lead to a flash flood/areal flood/river
flood concern, but the lack of a focusing mechanism and 1-hour flash
flood guidance values well above 1.5 inches for the bulk of the
area give too little confidence in anything more than isolated
problems.
.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM CDT Wed Jul 29 2020
The aforementioned upper trough makes only slow southeastward
movement Thursday into Friday as an upper ridge builds over the
western CONUS. Precipitation amounts continue to be the main
concern in cool and modified lower levels though again any
confidence in where the heavier amounts will be is low. Total
amounts by Friday night of near two inches will likely be common
however.
Northerly flow through much of the troposphere dominates the weekend
into early next week, keeping temperatures below daily normals for
what is normally near the hottest time of year with a much drier
period very likely.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 547 AM CDT Wed Jul 29 2020
Shower activity has returned to the region and will likely
continue through the bulk of this forecast. Visibility
restrictions should be the biggest impact though at least
isolated TS are possible, with very little confidence on exact
timing of these greater impacts as has been seen in recent days.
Lower cloud looks to push east around 20Z, but low-level moisture
looks to build in from the east and could bring a persistent IFR
stratus deck in late in this forecast. Went low MVFR at this
range.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...65
SHORT TERM...65
LONG TERM...65
AVIATION...65
Hazardous weather outlook, Jul 29, 2:21 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 AM CDT Wed Jul 29 2020
KSZ008>012-020>024-026-034>040-054>056-058-059-300830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 AM CDT Wed Jul 29 2020
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
Scattered to numerous showers with some thunderstorms are
expected much of today and tonight. Locally heavy rainfall is
possible, and minor flooding could result especially where ground
conditions are saturated from recent heavy rains.
Minor river flooding of some rivers and creeks in north central
and northeast Kansas will continue through late tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms are likely Thursday and some chance for
additional rainfall persists into late Friday. Additional local
heavy rainfall may occur, leading to additional potential for
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Flash Flood, Marshall
- When
- July 29, 11:00 AM CST to 2:30 PM CST
- Where
- Marshall County, 2.14 mi NNW of Home to 1.82 mi NNE of Home
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.857, -96.540
Water reported over several roads with a depth of up to two feet in some places.
Flash Flood, Marshall
- When
- July 29, 11:00 AM CST to 2:30 PM CST
- Where
- Marshall County, 2.09 mi ENE of Marietta to 2.4 mi WSW of Summerfield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.957, -96.562
Another report of water over several roads with a depth of up to two feet in places.
Flash Flood, Marshall
- When
- July 29, 11:29 AM CST to 12:59 PM CST
- Where
- Marshall County, 0.48 mi NW of Home to 0.53 mi NNE of Home
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.834, -96.527
Water reported covering the road south of the town of Home.
Flash Flood, Marshall
- When
- July 29, 11:30 AM CST to 1:00 PM CST
- Where
- Marshall County, 3.37 mi NW of Beattie to 2.95 mi NNW of Summit
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.900, -96.470
Report of water covering part of the highway east of the town of Beattie.
Flash Flood, Nemaha
- When
- July 29, 12:16 PM CST to 2:30 PM CST
- Where
- Nemaha County, 4.53 mi NE of St Benedict to 3.25 mi SW of Bern
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.931, -96.046
Water covering the county road with creek out of its banks.
Flash Flood, Nemaha
- When
- July 29, 1:00 PM CST to 2:30 PM CST
- Where
- Nemaha County, 4.03 mi SSE of Baileyville to 2.73 mi SW of Seneca
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.795, -96.155
County road covered with water.
Flash Flood, Nemaha
- When
- July 29, 1:00 PM CST to 2:00 PM CST
- Where
- Nemaha County, 7.23 mi W of Centralia to 5.48 mi WNW of Centralia
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.738, -96.266
Water reported over 120th Road.
Flash Flood, Pottawatomie
- When
- July 29, 1:20 PM CST to 4:10 PM CST
- Where
- Pottawatomie County, 1.68 mi E of Louisville to 2.21 mi E of Louisville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.251, -96.288
Deep water flowing over Louis Vieux Road from farm field.
Flash Flood, Jefferson
- When
- July 29, 3:10 PM CST to 5:30 PM CST
- Where
- Jefferson County, 3.02 mi SW of Meriden to 2.73 mi S of Meriden
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.150, -95.611
Report of water over the road at K-4 and 39th Street.
Flash Flood, Shawnee
- When
- July 29, 3:40 PM CST to 5:10 PM CST
- Where
- Shawnee County, 2.06 mi W of Lake Shawnee to 2.89 mi WNW of Lake Shawnee
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.017, -95.618
Water flowing over SE 34th street was approaching homes.
Flash Flood, Shawnee
- When
- July 29, 3:40 PM CST to 5:10 PM CST
- Where
- Shawnee County, 1.35 mi W of (Top)billard Arpt to to 0.89 mi NW of Tecumseh
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.069, -95.645
Water reported over the roadway at 29th and Croco.
Flash Flood, Shawnee
- When
- July 29, 3:40 PM CST to 5:30 PM CST
- Where
- Shawnee County, 0.98 mi N of Tecumseh to 0.4 mi ENE of Tecumseh
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.064, -95.579
Report of water over the roadway at the intersection of Highway 40 and Shawnee Heights Road.
Flash Flood, Shawnee
- When
- July 29, 4:10 PM CST to 5:30 PM CST
- Where
- Shawnee County, 2.6 mi W of Lake Shawnee to 1.95 mi NNW of Lake Shawnee
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.021, -95.628
Reports of water over the roadway at the intersection of 45th and Croco. Vehicles are reported to be stalled within the intersection.
Flash Flood, Shawnee
- When
- July 29, 9:40 PM CST to 11:10 PM CST
- Where
- Shawnee County, 1.86 mi SSW of Topeka to 1.24 mi SE of Topeka
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.026, -95.696
Public reports cars submerged half way up the door and two feet of running water over the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, July 29 to 30, 20201 death · $13 million · 50 kt wind · 36 events
- Excessive Heat in Arizona, July 29 to 31, 20202 deaths · 9 events
- Tornado and Damaging Winds in New York, July 29, 2020$75,000 · EF0 · 27 events
- Damaging Winds in New York, July 29, 2020$55,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Kansas, July 29, 20201 in hail · 17 events
- Flash Flooding and Flooding in Missouri, July 29 to 31, 202012 events
- Flash Flooding in Nebraska, July 29, 20209 events
- Damaging Winds in Kansas, July 29 to 30, 202070 kt wind · 8 events
- Hail and Damaging Winds in Kansas, July 29, 20201.25 in hail · 7 events
- Flash Flooding and Heavy Rain in South Carolina, July 29, 2020$2,000 · 5 events
- Damaging Winds in Colorado, July 29, 202056 kt wind · 4 events
- Flash Flood and Hail in Nebraska, July 29, 2020$10,000 · 1.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912284, 912286, 912276, 912277, 912278, 912280, 912287, 912289, 912330, 912322, 912324, 912327, 912328, 912325.